Pantoprazole-induced thrombocytopenia in patients with upper gastrointestinal bleeding


Binnetogolu E., Akbal E. , Sen H. , Gunes F. , Erbag G. , Asik M. , ...Daha Fazla

PLATELETS, cilt.26, ss.10-12, 2015 (SCI İndekslerine Giren Dergi) identifier identifier identifier

  • Cilt numarası: 26 Konu: 1
  • Basım Tarihi: 2015
  • Doi Numarası: 10.3109/09537104.2014.880108
  • Dergi Adı: PLATELETS
  • Sayfa Sayıları: ss.10-12

Özet

Proton pump inhibitors (PPIs) are highly effective drugs for patients suffering from peptic ulcer and gastro-esophageal reflux diseases, but recent studies have indicated possible risks with the long-term use of PPIs, such as osteoporosis, fractures, increased risk of pneumonia, diarrhea, iron and vitamin B12 deficiencies. There are publications written as a case study that indicate thrombocytopenia as side effects of PPIs, but there is no study on this subject. This study aimed to investigate the development of thrombocytopenia in patients with short-term use of PPI-infusion therapy. In this study, the records of the patients were evaluated retrospectively, for the period between January 2012 and January 2013. Thirty-five patients with upper gastrointestinal bleeding were enrolled. Platelet counts were analyzed before treatment, and on the first, second and third day of treatment, respectively. All patients were treated with intravenous pantoprazole. Hemogram values of patients were analyzed before and after PPI infusion treatment. Platelet counts were found to decrease from the first day to the third day of treatment (249 714.29/mu l, 197 314.29/mu l, 193 941.18/mu l, 183 500/mu l, respectively). The platelet count decrease was statistically significant (p<0.001). After cessation of infusion therapy, platelet counts began to rise on the fourth day. Three patients had severe thrombocytopenia on the third day of the treatment. (69 000/mu l, 97 000/mu l and 49 000/mu l respectively). Platelet counts recovered after discontinuation of treatment. In conclusion, this study demonstrates that PPIs may cause thrombocytopenia, and this result should not be ignored. In particular, patients with PPI infusion therapy should be monitored more closely.